Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 11, 2021, 4:07 PM EDT for Yadkin County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 4:07 PM EDT (20:07 UTC)
- Expired
- Aug 11, 2021, 4:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.25 in
- Wind
- 30
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
546
WWUS81 KRNK 112007
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
407 PM EDT Wed Aug 11 2021
NCZ020-112045-
Yadkin NC-
407 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of
northeastern Yadkin County through 445 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Bend, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
East Bend...
Enon...
and Donnaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern Virginia.
&&
LAT...LON 3626 8051 3626 8047 3623 8043 3622 8043
3621 8045 3619 8044 3613 8044 3613 8048
TIME...MOT...LOC 2007Z 285DEG 14KT 3623 8045
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
SHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 11, 11:01 AM EDT, 5 hours 6 minutes earlier.
Area forecast discussion, Aug 11, 11:01 AM EDT, 5 hours 6 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1101 AM EDT Wed Aug 11 2021 .SYNOPSIS... High pressure over the southeast United States will keep hot and humid conditions in place through Friday. A cold front will move through the area Saturday and stall to our south. This will bring a good chance for showers and thunderstorms this weekend and cooler temperatures by Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 1100 AM EDT Wednesday... Hot and Humid with Scattered Thunderstorms. Similar to yesterday, our forecast area continues to fall under the northern periphery of the large southeast U.S. ridge, allowing for a repeat weather pattern with morning thunderstorms along the western slopes of the Appalachians (fed by a westerly LLJ) morphing into scattered clusters of thunderstorms along and east of the Blue Ridge as we transition into the peak heating of the day, instability becoming the driving factor. Expectation is for storms to be strong. The modified sounding indicates potential for SBCAPE to reach 2000 j/kg here in the NRV and exceed 2500 J/KG within the lee trough east of the Blue Ridge...complimented by DCAPEs of 750 and 1000 j/kg respectively. That said, isolated severe storms are possible with the main hazard coming from gusty outflow winds and potential for wet microbursts. Temperatures Tuesday over-performed with many areas east of the Blue Ridge, including ROA and LYH peaking in the mid 90s. With increasing 1000-850mb thicknesses, a deep southwest to west flow, albeit weak, feel highs today will be at least as warm as yesterday, so used the warmest guidance for highs and even added a degree. This forecast places ROA and LYH just a few degrees from record values for this date (ROA - 99 in 1926 and LYH 100 in 1900 and 1926). Expect most of the storms to diminish a couple of hours after sunset, and leaned toward the warmer guidance for lows considering the high dew points that are expected to remain in place. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... AS OF 245 AM EDT Wednesday... Hot and humid weather continues. Surface high pressure will remain across the western Atlantic through Friday. Southerly flow around the high center will result in hot and humid conditions. Diurnally driven scattered showers and storms will develop in the afternoons and evenings both Thursday and Friday. A slight reprieve for the heat is expected this weekend as a cold front moves into the region from the northwest. As this front approaches, expect this to become a focus for widely scattered thunderstorms. Still some uncertainty on how fast/far the front progresses on Saturday, but being mid-August, would side with a slower progression and eventual stall somewhere over the area. Temperatures are expected to remain above normal through the short term with highs ranging from the 80s in the mountains to the lower and mid 90s in the Piedmont. Thursday expected to be the hottest day with some spots reaching the upper 90s. The heat indices will climb into the upper 90s to lowers 100s, especially by Thursday afternoon. It will also remain warm and muggy at night. Lows ranging from the 60s in the mountains to the 70s in the Piedmont. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 300 AM EDT Wednesday... Continued unsettled weather for the remainder of the weekend and into early next week. A stalled frontal boundary will continue to linger within the area through early next week. This will provide a continued chance of diurnal downpours and thunderstorms. With widespread cloud cover and daily chances of showers/storms, temperatures will not be nearly as hot. However, still expecting the higher humidity values to linger. As we transition into next week, focus will be on the tropics and whether Tropical Storm Fred, currently located near Puerto Rico and the Dominican Republic, gains enough latitude to introduce tropical moisture to our part of the CONUS. For now, will maintain chance threat for showers/storms going into early next week, but coverage will be highly leveraged by the remnant front and tropical cyclone. Please refer to the guidance from NHC regarding the details and official forecast track of Tropical Storm Fred. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... As of 650 AM EDT Wednesday... Patchy areas of MVFR fog will reduce visibilities at KLWB and KBCB until 14Z. Meanwhile, scattered showers and thunderstorms across southwest WV and far southwest associated with a weak upper level disturbance may impact KLWB and KBLF with a brief period of reduced visibilities. A stronger upper level storm system moving across our region early Wednesday afternoon will trigger additional scattered to numerous thunderstorms and VCTS continued to be carried at all TAF sites. Short periods of reduced visibilities and gusty winds due to thunderstorms are possible. These storms should gradually wane with loss of heating tonight, with patchy areas of fog and MVFR visibilities again expected at KBCB and KLWB early Thursday morning. Forecast confidence moderate. Extended Aviation Discussion... Much of the week will feature more of a typical August weather pattern with heat and humidity leading to scattered afternoon and evening storms, especially across the mountains. At night, the convection will dissipate as fog and low clouds develop with a focus on areas that received rainfall the evening before and/or river valleys/rural areas. Chances of rain ramp up a bit toward the weekend as a front moves close. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PH NEAR TERM...PH/PM SHORT TERM...BMG/PM LONG TERM...BMG/PM AVIATION...PH
Hazardous weather outlook, Aug 11, 3:29 PM EDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 329 PM EDT Wed Aug 11 2021 VAZ044>047-058-059-121930- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 329 PM EDT Wed Aug 11 2021 ...SEVERE THUNDERSTORM WATCH 425 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch until 9PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values may peak between 100 and 105 degrees Thursday and Friday afternoons. Scattered strong thunderstorms are also possible the next several afternoons with the potential for strong thunderstorm wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009>013-015-019-020-WVZ042>044-507-508- 121930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Alleghany VA- Bath-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 329 PM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered strong thunderstorms are possible through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered strong thunderstorms are also possible the next several afternoons with the potential for strong thunderstorm wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ014-016>018-022>024-032>035-043-121930- Montgomery-Carroll-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry- 329 PM EDT Wed Aug 11 2021 ...SEVERE THUNDERSTORM WATCH 425 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch until 9PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered strong afternoon thunderstorms are also possible the next several afternoons with the potential for strong thunderstorm wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 11, 3:45 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG 2 NW AXTON 36.69N 79.75W
08/11/2021 HENRY VA 911 CALL CENTER
TREE DOWN NEAR CORNER OF CARDINAL ROAD AND
WREN COURT. DAMAGE TO HOUSE AND TWO
VEHICLES. TIME ESTIMATED FROM RADAR.
&&
VFJLocal storm report, Aug 11, 3:50 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG PENNS STORE 36.60N 80.07W
08/11/2021 PATRICK VA 911 CALL CENTER
TREE DOWN IN PENNS STORE.
&&
RRSpecial weather statement, Aug 11, 3:50 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
350 PM EDT Wed Aug 11 2021
VAZ033-112015-
Franklin VA-
350 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of
east central Franklin County through 415 PM EDT...
At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rocky Mount, moving southeast at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocky Mount...
Penhook...
Western Smith Mountain Lake...
Union Hall...
Southern Smith Mountain Lake...
North Shore...
and Westlake Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central, central, southwestern and west central Virginia.
&&
LAT...LON 3700 7997 3710 7971 3702 7960 3692 7986
TIME...MOT...LOC 1950Z 304DEG 6KT 3700 7981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHLocal storm report, Aug 11, 3:52 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG 2 NW MARTINSVILLE AIRPO 36.65N 79.90W
08/11/2021 HENRY VA 911 CALL CENTER
TREE DOWN ON PHILPOTT HIGHWAY NEAR
INTERSECTION WITH DUG MOUNTAIN ROAD. TIME
ESTIMATED FROM RADAR.
&&
VFJLocal storm report, Aug 11, 4:06 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG 1 E ROARING RIVER 36.21N 80.98W
08/11/2021 WILKES NC 911 CALL CENTER
APPROXIMATELY HALF A DOZEN TREES DOWN AROUND
THE RONDA AND ROARING RIVER AREAS.
&&
VFJSpecial weather statement, Aug 11, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
407 PM EDT Wed Aug 11 2021
NCZ020-112045-
Yadkin NC-
407 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of
northeastern Yadkin County through 445 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Bend, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
East Bend...
Enon...
and Donnaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern Virginia.
&&
LAT...LON 3626 8051 3626 8047 3623 8043 3622 8043
3621 8045 3619 8044 3613 8044 3613 8048
TIME...MOT...LOC 2007Z 285DEG 14KT 3623 8045
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:03 PM EDT | Special Weather Statement | RNK | Patrick | 27 min |
| Aug 11, 2:06 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 39 min |
| Aug 11, 2:09 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 51 min |
| Aug 11, 2:16 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Franklin, Montgomery, Roanoke and 2 more | 59 min |
| Aug 11, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 58 min |
| Aug 11, 2:53 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania, City of Martinsville | 67 min |
| Aug 11, 3:01 PM EDT | Special Weather Statement | RNK | Bedford | 29 min |
| Aug 11, 3:13 PM EDT | Special Weather Statement | RNK | Franklin | 32 min |
| Aug 11, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 40 min |
| Aug 11, 3:40 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 34 min |
| Aug 11, 3:50 PM EDT | Special Weather Statement | RNK | Franklin | 25 min |
| Aug 11, 4:09 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 36 min |
| Aug 11, 4:43 PM EDT | Special Weather Statement | RNK | Halifax | 32 min |
| Aug 11, 4:58 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 35 min |
| Aug 11, 2:25 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 65 min |
| Aug 11, 3:05 PM EDT | Areal Flood Advisory | RNK | Alleghany, Wilkes | 3 hr |
| Aug 11, 3:09 PM EDT | Special Weather Statement | RNK | Stokes | 36 min |
| Aug 11, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes, Yadkin | 33 min |
| Aug 11, 3:31 PM EDT | Special Weather Statement | RNK | Yadkin | 29 min |
| Aug 11, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 47 min |
| Aug 11, 4:39 PM EDT | Areal Flood Advisory | RNK | Yadkin | 3 hr |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.